Insomnia, COVID complicate treatment of depression
DEAR DR. ROACH: I am an almost 69-year-old man in generally good health. Until the pandemic, I exercised regularly, but with Pilates studios closed I have only been walking. I have always been troubled with insomnia and have tried every sleep aid -- both prescription and nonprescription -- to no avail. That was until my internist prescribed trazodone 100 mg.
Four years ago, I suffered acute anxiety with no known trigger, for which I was prescribed Xanax. After a heart attack, my internist wanted me off of the Xanax completely and prescribed Lexapro (escitalopram 20 mg). Since beginning this medication last year, my sex drive has noticeably dipped. Now in the past couple of months I can achieve an erection but cannot reach orgasm. I am becoming very depressed again, and our current health crisis is not helping. I tried cutting back on the trazadone but then could not sleep. My internist just shrugs and says this is the side effect and offered no solution. Do you have any ideas for me that I can share with her? -- B.
ANSWER: There are many factors that need to be balanced in your case, with no simple solution.
The most important issue here is treating the depression properly. While some of the increase in depression may relate to COVID-19 challenges and other external factors, there may be some ways to help. Regular exercise is itself not a treatment, but has been shown to improve both sexual dysfunction and depressive symptoms, along with appropriate other treatments.
Escitalopram (Lexapro) can definitely affect both desire and orgasm, and often, reducing the dose can be helpful. With your depression getting worse, I think augmenting treatment with either psychotherapy or a second medication should be considered. My first choice would be bupropion, which works well in combination with SSRIs like escitalopram and which has very low incidence of sexual side effects. Unfortunately, it can cause insomnia itself, so I would recommend a small dose first thing in the morning.
I am disappointed that your internist does not seem to be taking the sexual side effects seriously. Treatment of the depression is the critical issue, but sexual side effects are important and in themselves can make the depression worse.
DEAR DR. ROACH: I'm a 72-year-old female. I was diagnosed 27 years ago with Graves' disease, and was given radioactive iodine to kill my thyroid. I have been on levothyroxine since, and my blood work has my TSH at 0.36, although optimal levels are 0.04 to 4.0. Should my number be higher, as most people have levels in the 2's. My doctor feels I'm in normal range. Your thoughts? -- J.H.
ANSWER: Radioactive iodine works by causing local tissue damage after the iodine is specifically taken up by the thyroid gland. The radiation damages the fast-growing thyroid cells stimulated by the antibodies to the thyroid, which is/are the underlying cause of Grave's disease.
Your doctor is right that the TSH is in the normal range, even if a bit low. A low TSH means that the thyroxine level is high. Lowering your dose of levothyroxine slightly will bring the TSH back into the middle of the normal range. The main concern with slightly high thyroxine is an increased risk of atrial fibrillation. Your risk is very low since yours is normal, even if on the low side of normal. It doesn't need to be adjusted if you feel fine.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2020 North America Syndicate Inc.
All Rights Reserved